Couldn't find what you looking for?

TRY OUR SEARCH!

Prevention of serotonin syndrome

Serotonin syndrome is a condition in which the body has too much serotonin. It is a life-threatening condition characterized by accumulations of excess serotonin in the body due to intake of certain medications. Serotonin syndrome may result out of increasing the dose of a drug or introducing a new drug that has an effect on serotonin levels in the body. Certain illegal drugs and dietary supplements may also cause serotonin syndrome.

Serotonin is a neurotransmitter or chemical messenger required for functioning of the brain and nerve cells. However, elevated levels of serotonin can cause a variety of symptoms ranging from mild like shivering and diarrhea to severe like muscle rigidity, fever and seizures. Severe serotonin syndrome requires prompt treatment to avoid fatal outcome.

Symptoms of Serotonin Syndrome

Symptoms of serotonin syndrome usually develop within several minutes to hours of taking a drug that causes increase in serotonin levels in the body. Commonly, serotonin syndrome causes signs and symptoms such as agitation or restlessness, confusion, hallucinations, overactive reflexes, fast heart beat and high blood pressure.

Pupils are dilated, pulse is abnormal and sweating is profuse. Shivering, diarrhea, headache, anxiety and loss of muscle coordination or muscle twitching also occur. Flushing or paleness and goose bumps are present too.

Severe serotonin syndrome causes high fever, irregular heartbeat, seizures and unconsciousness. It may eventually lead to death.

Treatment for Serotonin Syndrome

Treatment for serotonin syndrome is determined by the severity of symptoms. The first line of treatment for serotonin syndrome is to discontinue drugs that have caused the condition. Serotonin syndrome quickly responds to treatment and if the symptoms are minor, stopping the drug is usually enough.

On the other hand, if symptoms are more severe, the patient should be admitted to a hospital and closely observed for several hours. Severe serotonin syndrome requires treatment in an intensive care unit.

Symptoms of serotonin syndrome can be treated with different medications. Benzodiazepines such as diazepam or lorazepam are given to decrease agitation, seizures and muscle stiffness.

Drugs that block serotonin production such as cyproheptadine are used when the patient does not respond to other treatments. Dehydration and fever are treated with IV fluids. Oxygen levels in blood are maintained with the help of breathing oxygen mask.

Heart rate and high blood pressure are treated with esmolol or nitroprusside. Phenylephrine is used if the blood pressure is too low. To prevent further muscle damage the patient will be given medications to paralyze muscles and breathing tube and breathing machine will be temporary used. 

Prevention of Serotonin Syndrome

Serotonin syndrome occurs when migraine medicines known as triptans are taken in a combination with antidepressants called selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norephrinephrine reuptake inhibitors (SSNRIs). Therefore, to avoid the condition these drugs should not be taken together.

Use of more than one of SSRI or SSNRI can increase the risk for serotonin syndrome. Such drugs should not be discontinued without talking to a doctor first. Also, if the doctor prescribes serotonin-related medication, he/she must know about all the other medications the patient is taking.

Your thoughts on this

User avatar Guest
Captcha